Florida, 2008

Hail and Damaging Winds in Florida, June 25, 2008

June 25, 2008 · NWS MFL · 4 events in 3 counties and zones

Severe thunderstorms produce reports of hail and wind damage from the Lake Okeechobee region down to the southwest coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Severe thunderstorms produce reports of hail and wind damage from the Lake Okeechobee region down to the southwest coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 25, 2:20 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 25, 2:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT WED JUN 25 2008

.DISCUSSION...
LATEST WATER VAPOR SATELLITE ANIMATION SUGGESTS THAT THE AXIS OF A
WEAK TROPICAL WAVE CONTINUE TO SHIFT WESTWARD ACROSS THE WESTERN
CARIBBEAN SEA THIS AFTERNOON...WITH A DRIER AIRMASS IN THE MID-
LEVELS CONTINUING TO SPREAD OVER SOUTH FLORIDA FROM THE EAST. THIS
HAS LIMITED THE COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE
ATLANTIC WATERS AND EASTERN HALF OF THE PENINSULA...AND EXPECT
THIS TREND TO CONTINUE THROUGH EVENING...WITH LOW-END SCATTERED
COVERAGE AT MOST. A THICK DECK OF HIGH-LEVEL CLOUD COVER AND
LIMITED DIURNAL HEATING...COUPLED WITH STRONGER EASTERLY FLOW...
MAY PREVENT A GULF COAST SEA BREEZE FROM DEVELOPING THIS
AFTERNOON...BUT WILL MAINTAIN HIGHEST POPS ACROSS THE NORTHWESTERN
ZONES AS CURRENT ACTIVITY IS HEADED IN THIS GENERAL DIRECTION.

SHORT TERM MODELS AGREE THAT STRENGTHENING UPPER-LEVEL
ANTICYCLONE...CURRENTLY LOCATED OVER THE ATLANTIC WATERS TO THE
NORTHEAST OF THE BAHAMAS...WILL BE THE DOMINANT FEATURE ACROSS
SOUTH FLORIDA THROUGH THE REMAINDER OF THE SHORT TERM FORECAST
PERIOD. MODEL POINT FORECAST SOUNDINGS FROM THE NGM/NAM/GFS INDEED
SUGGEST THE PRESENCE OF A SUBSTANTIAL MID-LEVEL SUBSIDENCE
INVERSION FOR THE NEXT COUPLE OF DAYS...WHICH WILL HAVE A NEGATIVE
IMPACT ON PRECIPITATION CHANCES...AT LEAST FOR THE EASTERN HALF OF
THE FORECAST AREA AND ADJACENT WATERS. HOWEVER...GIVEN
CONTINUATION OF MODERATE EAST TO SOUTHEAST FLOW IN THE LOW-
LEVELS...WILL MAINTAIN SLIGHT TO LOW CHANCE POPS...PARTICULARLY
FOR NOCTURNAL SHOWERS/STORMS THAT MAY MOVE INLAND OFF OF THE
ATLANTIC. OTHERWISE...AFTERNOON CONVECTION ON BOTH THURSDAY AND
FRIDAY SHOULD BE MOST CONCENTRATED ACROSS THE NORTHWEST COUNTIES
AND IMMEDIATE GULF COAST...GIVEN EAST TO SOUTHEAST STEERING FLOW
IN PLACE. REGARDING TEMPERATURES...MOS NUMBERS FROM THE
FWC/MAV/MET ALL APPEAR REASONABLE FOR MAXIMUM TEMPERATURES...BUT
WILL ADD A FEW DEGREES TO MINIMUM TEMPERATURES ALONG THE ATLANTIC
COAST...GIVEN A CONTINUATION OF MODERATE SOUTHEAST FLOW OFF OF THE
WARM GULF STREAM WATERS.

WILL MAKE NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST AT THIS
POINT...AS MEDIUM RANGE GUIDANCE REMAINS ESSENTIALLY UNCHANGED
THROUGH THE MIDDLE OF NEXT WEEK. A POWERFUL UPPER LOW IS STILL
FORECAST BY THE GFS/ECMWF TO DROP SOUTHEASTWARD TOWARD THE GREAT
LAKES REGION EARLY THIS WEEKEND...WHICH WILL LIKELY FORCE THE
SUBTROPICAL UPPER RIDGE TO RETREAT EASTWARD INTO THE ATLANTIC.
THIS...COUPLED WITH INCREASING DEEP-LAYER MOISTURE...WILL ALLOW
CHANCES FOR AFTERNOON/EVENING CONVECTION TO INCREASE ACROSS THE
ENTIRE AREA BY THE END OF THE WEEKEND. HOWEVER...EVEN HIGHER
CHANCES FOR STORMS ALONG THE EAST COAST APPEAR TO DEVELOP EARLY
NEXT WEEK...AS UPPER LOW WEAKENS INTO A BROAD TROUGH OVER THE
EASTERN SEABOARD...INDUCING DEEP SOUTHWEST FLOW ACROSS THE AREA
ONCE AGAIN.

&&

.MARINE...
EAST TO SOUTHEAST FLOW WILL CONTINUE ACROSS THE LOCAL COASTAL
WATERS THROUGH MUCH OF THE UPCOMING FORECAST PERIOD. EXPECT
PERIODIC WIND SURGES TO RESULT IN 15-20 KNOT SPEEDS OVER THE
ATLANTIC WATERS AND BISCAYNE BAY THROUGH FRIDAY...WITH 10-15 KNOT
PREVAILING FLOW ANTICIPATED ACROSS THE REMAINDER OF THE WATERS.
SEAS ARE GENERALLY FORECAST TO RANGE FROM 2-4 FEET...AND WILL
ADDRESS HIGHER WINDS WITH SCEC HEADLINE AS WARRANTED. OTHERWISE...
A MODERATE TO HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG THE
ATLANTIC COAST THROUGH AT LEAST THIS WEEKEND.

&&

.FIRE WEATHER...
THERE ARE NO FIRE WEATHER RELATED CONCERNS THROUGHOUT THE FORECAST
PERIOD...WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO REMAIN
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  89  78  90 / 30 30 20 20
FORT LAUDERDALE  82  91  81  92 / 30 30 20 20
MIAMI            81  90  80  91 / 30 30 20 20
NAPLES           75  92  75  92 / 30 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 25, 8:51 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
951 AM EDT WED JUN 25 2008

FLZ063-066>075-168-172>174-260145-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
951 AM EDT WED JUN 25 2008

...MODERATE RISK OF RIP CURRENTS BROWARD AND MIAMI-DADE BEACHES TODAY...
...FEW STRONG TO SEVERE STORMS WESTERN INTERIOR AND WEST COAST AREAS TODAY...
...ISOLATED STORMS EAST COAST TO NUMEROUS STORMS NORTHWEST INTERIOR AREAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST TO SOUTHEAST WINDS AT 10 TO 15 MPH WILL RESULT
IN A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF
BROWARD AND MIAMI-DADE COUNTIES TODAY.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST
OF MAINLAND SOUTH FLORIDA, EXCEPT NUMEROUS OVER NORTHWEST INTERIOR
AREAS AND ISOLATED EAST COAST METRO AREAS. SOME STORMS COULD BE
STRONG, ESPECIALLY OVER THE NORTHWESTERN INTERIOR, THE WEST COAST
AND THE VICINITY OF LAKE OKEECHOBEE, WHERE THE WEST COAST SEA
BREEZE AND THE PREVAILING FLOW CLASH. THE PRIMARY HAZARD EXPECTED
WITH THESE STORMS WILL BE STRONG GUSTY WINDS, FREQUENT TO
EXCESSIVE LIGHTNING STRIKES, SMALL HAIL AND LOCALLY HEAVY
RAINFALL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 60 MPH, ESPECIALLY OVER THE NORTHWEST INTERIOR AREAS OF
SOUTH FLORIDA THIS AFTERNOON INTO EARLY EVENING.

HAIL: THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN COOL TODAY
OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST STORMS TO
PRODUCE HAIL UP TO PENNY SIZE TODAY WHERE THE SEA BREEZES AND LAKE
BREEZE COLLIDE, ESPECIALLY OVER THE NORTHWEST INTERIOR AREAS OF
SOUTH FLORIDA.

FLOODING: THE MOVEMENT OF ANY STORM THAT DEVELOPS TODAY WILL BE
SLOW ENOUGH TO PRODUCE LOCALLY HEAVY DOWNPOURS. THIS, IN TURN,
COULD RESULT IN PONDING OF WATER IN POORLY DRAINED LOCATIONS
ESPECIALLY OVER THE INTERIOR AND WEST COAST AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY, ESPECIALLY OVER INLAND AND WEST COAST SECTIONS.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD, WITH ORGANIZED
SEVERE WEATHER NOT ANTICIPATED AT THIS TIME.

THE INTERACTION OF THE TROPICAL WAVE OVER THE WESTERN CARIBBEAN
AND A SURFACE HIGH PRESSURE RIDGE OVER THE ATLANTIC, WILL RESULT IN
SOUTHEAST SURFACE WINDS AT 10 TO 15 MPH ALONG THE ATLANTIC BEACHES
ON THURSDAY. THIS WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS,
AT LEAST THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED FOR THE INTERIOR AND WEST COAST
AREAS THIS AFTERNOON INTO EARLY EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 25, 12:54 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
154 PM EDT WED JUN 25 2008

FLZ070-251830-
INLAND COLLIER COUNTY FL-
154 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST COLLIER COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG CORKSCREW ISLAND...MOVING NORTHWEST AT
10 TO 15 MPH.

THIS STORM WILL AFFECT...

CORKSCREW SWAMP SANCTUARY...
ORANGE TREE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2632 8166 2638 8166 2643 8161 2643 8157
      2646 8157 2639 8146 2625 8159 2631 8174
      2632 8173
TIME...MOT...LOC 1754Z 117DEG 12KT 2638 8162

BAXTER
Special weather statement, Jun 25, 1:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT WED JUN 25 2008

FLZ066-069-070-251930-
HENDRY FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
234 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN AREAS OF SOUTH
FLORIDA...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEVILS GARDEN TO 7
MILES SOUTHWEST OF HENDRY CORRECTIONAL I/A/P TO ROYAL PALM HAMMOCK...
MOVING NORTHWEST AT 10 TO 15 MPH.

THESE STORMS WILL AFFECT...

PICAYUNE STRAND STATE FOREST...
MARCO ISLAND AIRPORT...
INTERSECTION I-75 AND EVERGLADES BLVD...
AVE MARIA...
FIDDLERS CREEK...
BELLE MEADE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2639 8154 2670 8138 2663 8106 2622 8123
      2589 8152 2591 8153 2592 8156 2608 8180
      2609 8181
TIME...MOT...LOC 1834Z 122DEG 12KT 2661 8117 2627 8132
          2601 8155

BAXTER
Special weather statement, Jun 25, 2:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT WED JUN 25 2008

FLZ063-066-252030-
HENDRY FL-GLADES FL-
337 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST INTERIOR AREAS OF
SOUTH FLORIDA...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
BUCKHEAD RIDGE TO ORTONA TO FELDA...MOVING NORTHWEST AT 10 TO 15 MPH.

THESE STORMS WILL AFFECT...

INDIAN PRAIRIE CANAL MOUTH...
LAKEPORT...
BUCKHEAD RIDGE...
BRIGHTON SEMINOLE INDIAN...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2717 8088 2714 8087 2707 8094 2704 8093
      2703 8097 2705 8097 2698 8108 2692 8107
      2693 8110 2689 8111 2682 8105 2669 8126
      2651 8141 2652 8157 2703 8157 2704 8128
      2712 8127 2713 8118 2722 8116 2722 8095
TIME...MOT...LOC 1937Z 141DEG 9KT 2710 8078 2676 8132
          2657 8150

BAXTER

The radar

The Miami radar (KAMX), 140 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Collier

When
June 25, 2:45 PM EST
Where
Collier County, Golden Gate
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
26.170, -81.670

A co-op observer at the Golden Gate Aquatic Complex reported hail the size of nickels with a passing severe thunderstorm.

Thunderstorm Wind, Hendry

When
June 25, 3:02 PM EST
Where
Hendry County, La Belle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.750, -81.430

The public reported two trees downed by a passing severe thunderstorm.

Hail, Hendry

When
June 25, 3:02 PM EST
Where
Hendry County, La Belle
Measured
1 in hail
Reported by
Public
Coordinates
26.750, -81.430

The public reported hail the size of quarters in La Belle with a passing severe thunderstorm.

Thunderstorm Wind, Glades

When
June 25, 3:30 PM EST
Where
Glades County, 8.6 mi W of Goodno
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
26.783, -81.469

A few signs were blown down in the Muse area with a passing severe thunderstorm. Wind gusts were estimated to be around 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 109493, 109505, 109506, 109495.